Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Binghamton, NY

June 13, 2017Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 13, 2017, 5:14 PM EDT for Steuben County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 5:14 PM EDT (21:14 UTC)
Expired
Jun 13, 2017, 6:00 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS51 KBGM 132114
SVRBGM
NYC101-132200-
/O.NEW.KBGM.SV.W.0055.170613T2114Z-170613T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
514 PM EDT TUE JUN 13 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Steuben County in central New York...

* Until 600 PM EDT

* At 514 PM EDT, a severe thunderstorm was located near Woodhull, or
  16 miles west of Corning, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Addison around 535 PM EDT. 
  Erwins around 545 PM EDT. 
  Caton, Lindley and Lawrenceville around 600 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4224 7740 4209 7697 4200 7705 4200 7739
      4208 7753
TIME...MOT...LOC 2114Z 301DEG 17KT 4212 7738 

HAIL...0.75IN
WIND...60MPH
 
$$

BJT
2 follow-up statements
780 
WWUS51 KBGM 132131
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
531 PM EDT TUE JUN 13 2017

NYC101-132200-
/O.CON.KBGM.SV.W.0055.000000T0000Z-170613T2200Z/
Steuben NY-
531 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN STEUBEN COUNTY...

At 531 PM EDT, a severe thunderstorm was located near Addison, or 12
miles west of Corning, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees, and power lines. 

This severe storm will be near...
  Addison and Gang Mills around 540 PM EDT. 
  Erwins around 550 PM EDT. 
  Caton, Lindley and Lawrenceville around 600 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4209 7697 4200 7705 4200 7739 4206 7750
      4221 7731
TIME...MOT...LOC 2131Z 293DEG 17KT 4208 7729 

HAIL...0.75IN
WIND...60MPH
 
$$

BJT
132 
WWUS51 KBGM 132157
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
557 PM EDT TUE JUN 13 2017

NYC101-132206-
/O.EXP.KBGM.SV.W.0055.000000T0000Z-170613T2200Z/
Steuben NY-
557 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEUBEN COUNTY
WILL EXPIRE AT 600 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and will exit the warned area around 6 pm. Therefore, the 
warning will be allowed to expire.

LAT...LON 4209 7697 4200 7705 4200 7739 4206 7750
      4221 7731
TIME...MOT...LOC 2156Z 301DEG 17KT 4202 7716 

$$

BJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:34 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 3:34 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
334 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A cold front, will drop southward through the region this
evening, with showers and thunderstorms ending by later tonight.
Wednesday and much of Thursday look rain-free, and somewhat
cooler, with high pressure becoming anchored along the New
England coast.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
245 pm update... A broken band of showers and thunderstorms will
slowly drop southward across mainly the southern tier of NY and
NEPA through early evening. The environment is moist in the
lower levels and unstable in general just ahead of the front
(MLCAPE of 1500-2500 j/kg and PWAT's of 1.5-1.75"). Localized
heavy downpours, gusty winds, and hail will remain possible with
the stronger storms in the above mentioned areas.

Later this evening, drier more stable in will filter in from the
north and northeast post frontal passage. As a result, at least
partial clearing will take place. Overall, conditions don't look
that favorable for fog, despite the recent rainfall, as strong
boundary layer dry advection mitigates such development. Lows by
daybreak should range from the mid 50s-mid 60s.

Wednesday-Wednesday night still look rain-free, with high
pressure ridging southward from Ontario and Quebec. A fair
amount of sunshine Wednesday afternoon should push highs into
the mid 70s-lower 80s range, with lower humidity. Lows Wednesday
night are expected to range mostly from the upper 40s-mid 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
3 PM update...

Thursday in transition as surface high pressure moves east off
the New England coast and a warm front pushes east into western
NY and western PA. Thursday highs make it into the 70s with
some low 80s in the Finger Lakes due to downslope. Showers will
move into the area in the evening with a few thunderstorms for
the Finger Lakes. Showers continue overnight into Friday morning
then taper off. Good forcing with a short wave aloft in the
fast westerly flow south of a stacked low over Hudson Bay.
Friday afternoon could be enough moisture left combined with
some heating to produce diurnal showers and maybe a
thunderstorm. Thursday night lows mostly in the 50s then back
into the 70s Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
3 PM Update...

Little change to the forecast. Decent agreement in the models.
Broad upper level trough over the middle of the country moves
east to the Great Lakes Monday then to the northeast US
Wednesday. Showers and a few thunderstorms possible for most of
this period. Best chance will be Sunday afternoon and evening
with high heat and humidity then Monday with a cold front.
Tuesday high pressure tries to build in from west but at the
same time a secondary cold front drops southeast through area
with some some showers. High temperatures in the 80s Saturday
and Sunday will fall in to the 70s Monday and Tuesday.
Overnight lows mostly in the 60s fall to the 50s finally Monday
night.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
130 pm update...

VFR conditions will be most common. Some tempo groups for
ELM/BGM/AVP for MVFR conditions in thunderstorms up to 22z. ITH
will probably have more showers with no restrictions this
afternoon. The cold front is expected to pass south tonight with
no showers. Low chance that the low level convergence could
cause some fog but rain so far has not been widespread. Only
included MVFR vsby fog at AVP tonight where the frontal passage
will be late. Skies clear this evening then continue into
Wednesday.

west to northwest winds at 5 to 10 kts this afternoon. Tonight
and Thursday light and variable or light northerly.

Outlook...

Most of Wednesday through much of Thursday...VFR.

Thursday night to Sunday...Restrictions possible from showers
and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 13, 3:48 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
348 PM EDT Tue Jun 13 2017

NYZ009-015>018-023-025-036-037-044>046-142000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
348 PM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-142000-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
348 PM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A cold front will bring the likelihood of showers and thunderstorms
this afternoon and evening. The potential is there for locally heavy
rainfall. If repeated development of showers and storms takes place
over the same areas, localized minor flooding could occur,
especially in more urbanized locations. A few storms could also
produce strong winds or hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 4:46 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
446 PM EDT TUE JUN 13 2017

NYZ022-132130-
Steuben NY-
446 PM EDT TUE JUN 13 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN STEUBEN COUNTY UNTIL
530 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jasper, or 13 miles southeast of Hornell, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Campbell, Lindley, Painted Post, Addison, Woodhull, Jasper, Thurston,
Cameron, Coopers Plains and Gang Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4212 7760 4227 7757 4226 7706 4201 7710
TIME...MOT...LOC 2046Z 278DEG 17KT 4218 7750

BJT
Special weather statement, Jun 13, 4:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
452 PM EDT TUE JUN 13 2017

NYZ024-PAZ038-132130-
Chemung NY-Bradford PA-
452 PM EDT TUE JUN 13 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CHEMUNG AND
NORTHWESTERN BRADFORD COUNTIES UNTIL 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Elmira, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elmira, Southport, Horseheads, Elmira Heights, Ridgebury, Wellsburg,
West Elmira, Lowman, Breesport and Pine City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4204 7696 4222 7684 4211 7656 4193 7669
TIME...MOT...LOC 2051Z 309DEG 10KT 4211 7685

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:46 PM EDTSpecial Weather StatementBGMSteuben44 min
Jun 13, 4:52 PM EDTSpecial Weather StatementBGMChemung38 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.